The father of an 11-year-old-girl went public with a harrowing story of her suffering after she took flu prevention medicine Tamiflu.
The young girl was convinced that she was hearing devil's voice and insects were crawling all over her body after she took the medicine last year. Lindsay Ellis's father, Charles, shared the story after a six-year-old girl in Allen, Texas, under the influence of the flu treatment tried to jump out of a window.
According to Tamiflu's website, it is a "medicine used to treat the flu (influenza) in people 2 weeks of age and older who have had flu symptoms for no more than 2 days. Tamiflu can also reduce the chance of getting the flu in people 1 year and older."
Parents are, therefore, turning to Tamiflu to treat their young ones at the first signs of the sickness, especially after 30 children died of the flu.
However, in some cases, it has been linked to hallucinations. Tamiflu, or the generic oseltamivir, is one of three such drugs the Centers for Disease Control and Prevention (CDC) has endorsed for treating this year's flu, despite reports of terrifying neurological side effects that emerge every year.
The Food and Drug Administration ( FDA) website says that "children and teenagers with the flu may be at a higher risk for seizures, confusion, or abnormal behaviour early during their illness."
It says that untreated flu sufferers or people who have recently taken Tamiflu might have these symptoms but that that the latter group "should be watched for signs of unusual behaviour."
"These serious side effects are not common but may result in accidental injury to the patient," the site warns.
Last year, when Lindsay was tested positive for flu at a local clinic, she was prescribed to have Tamiflu immediately, but they did not mention any possible 'neuro-psychotic side effects'. She was given five days course of the medicine. After three days of taking the course, the young girl started acting weird, Daily Mail reported.
According to Charles, she spoke in a 'high-pitched voice' like 'somebody out of The Exorcist,' Lindsay said that she had 'things crawling all over her.' And, screamed saying: "Oh my god, oh my god, daddy, get it off me, it hurts!"
"She said she saw a portal to hell, she could hear the devil, and she was going to resurrect my soul," Charles recalls. She also begged him to read the Bible.
She was soon rushed to the hospital, where her spinal tap and brain activity tests were clear, but she hallucinated for six hours. After which 'her body shut down,' as if to escape from the antiviral nightmare, Charles explained. The doctors then informed Charles that she must have had a severe reaction to the Tamiflu.
"She looked like a vegetable," Charles says. From January 19, 2017, until March 10, 2017, she stayed more or less that way. After she was released, she had to relearn to walk, talk and use a spoon. Though Lindsay eventually recovered, she still suffers occasional tremors.
Japan, where the maximum reports of dangerous hallucinations have come from have already banned the drug for children and teens. Charles says that he wishes the US to do the same, or at least, or to give more clear warnings about the drug.